Arkansas, 2017

Flood in Arkansas, April 30, 2017

April 30, 2017 · NWS MEG · 1 event in 1 county or zone

Very heavy rain fell across the Eleven Point River basin in Missouri at the end of April. As a result flooding along the Eleven Point River in Randolph County occurred on April 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Very heavy rain fell across the Eleven Point River basin in Missouri at the end of April. As a result flooding along the Eleven Point River in Randolph County occurred on April 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 30, 11:30 AM CST, 30 minutes earlier.

Area forecast discussion, Apr 30, 11:30 AM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1230 PM CDT Sun Apr 30 2017

.DISCUSSION...
Updated for 18Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 640 AM CDT Sun Apr 30 2017/

.UPDATE...
Updated for 12Z Aviation Forecast Discussion below.

.PREV DISCUSSION... /issued 455 AM CDT Sun Apr 30 2017/

DISCUSSION...
Early morning GOES water vapor imagery showed a closed upper low
centered over western OK. A downstream plume of tropical moisture
extended north through the lower and middle MS River Vally. An
axis of 2 inch precipitable water values extended north up the MS
River delta of the Midsouth. Several rounds of storms had affected
eastern AR, the MO bootheel and northwest TN earlier this morning,
with bowing segments producing damaging winds and several mesovortices
noted on radar. Despite the progressive nature of most of the storms,
rainfall rates exceeding 5 inches per hour has resulted in flash
flooding.

Rapid update convection-allowing short term models have struggled
a bit with timing and location of storms, as meso-lows have
formed and affected storm evolution. Expect this trend to continue,
as storms lift into the Midsouth from the Arklamiss region this
morning. Eventually, expected a well-defined back side of the
storms to form as the midlevel trof axis rotates through. Storms
should reach the TN River by early afternoon.

Although the storm total rain amounts east of the MS River will
not likely be as impressive as over eastern AR, intense rainfall
rates will still lead to heightened risk of flash flooding. The
Flash Flood Watch was therefore expanded east, to include all of
north MS and additional areas of west TN through this afternoon.

By midevening, tranquil weather will prevail over the Midsouth,
with a cool and much drier airmass prevailing. Following modest
low level moisture return on Tuesday, rain chances return on
Wednesday, associated with a deepening northern branch low dropping
into the Midsouth from the central plains. Temperatures through
late week will prevail below normal, with cloudy skies and cold
advection limiting low level atmospheric instability. 00Z GFS
progs 1000-500 mb thicknesses of 543 dm over northeast AR and the
MO bootheel Friday morning - with precipitation. Quite unusual for
early May.

Next weekend should see the upper low lift out, with weak northwest
flow aloft prevailing, downstream of upper ridging over the plains.

PWB

&&

.AVIATION...
18Z TAFs

Back edge of showers and thunderstorms will exit the sites early
in the period with VFR conditions. South to southwest Winds will
be the greatest concern this period with a lull in gust speeds
occurring during the overnight hours. Winds will regain strength
late in the period with lower VFR cigs swinging into JBR and MKL.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until 4 PM CDT this afternoon for Clay-
     Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
     Mississippi-Phillips-Poinsett-Randolph-St. Francis.

     Wind Advisory until 7 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Flash Flood Watch until 4 PM CDT this afternoon for Dunklin-
     Pemiscot.

     Wind Advisory until 7 PM CDT this evening for Dunklin-Pemiscot.

MS...Wind Advisory until 7 PM CDT this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

     Flash Flood Watch until 7 PM CDT this evening for Alcorn-Benton
     MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee
     MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Wind Advisory until 7 PM CDT this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

     Flash Flood Watch until 7 PM CDT this evening for Chester-
     Crockett-Dyer-Fayette-Gibson-Hardeman-Haywood-Lake-
     Lauderdale-Madison-McNairy-Obion-Shelby-Tipton.

&&
Hazardous weather outlook, Apr 30, 2:24 AM CST, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
324 AM CDT Sun Apr 30 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-011030-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
324 AM CDT Sun Apr 30 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is an Slight Risk severe thunderstorms today for far eastern
Arkansas, the Missouri bootheel, all of west Tennessee and all of north
Mississippi.

Thunderstorms will move across the Midsouth through the afternoon,
with peak chances for severe thunderstorms during the morning and
early afternoon. Primary severe weather risks include damaging
winds and intense rainfall rates sufficient to produce flash
flooding. There is a secondary threat of short-lived tornadoes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through this afternoon.

PWB

In the hours before

Special weather statement, Apr 30, 10:55 AM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
1155 AM CDT SUN APR 30 2017

TNZ089-090-301745-
Hardeman TN-Fayette TN-
1155 AM CDT SUN APR 30 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1245 PM CDT
FOR...

Hardeman County in western Tennessee...
Southeastern Fayette County in western Tennessee...

At 1155 AM CDT...a strong thunderstorm producing winds at least 40
mph was located near Bolivar, moving north at 75 mph.

People in Hardeman and southeastern Fayette Counties should monitor
this storm closely.

LAT...LON 3500 8886 3500 8931 3543 8917 3542 8884
      3539 8884 3538 8883
TIME...MOT...LOC 1655Z 198DEG 66KT 3524 8908
Special weather statement, Apr 30, 11:08 AM CST, 52 minutes before
Special Weather Statement
National Weather Service Memphis TN
1208 PM CDT SUN APR 30 2017

TNZ020-021-050>052-301745-
Carroll TN-Madison TN-Crockett TN-Gibson TN-Haywood TN-
1208 PM CDT SUN APR 30 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1245 PM CDT
FOR...

Southwestern Carroll County in western Tennessee...
Madison County in western Tennessee...
Crockett County in western Tennessee...
Southern Gibson County in western Tennessee...
Haywood County in western Tennessee...

At 1207 PM CDT...a strong thunderstorm producing winds at least 40
mph was located near Adair, or near Jackson, moving north at 65 mph.

People in southwestern Carroll...Madison...Crockett...southern
Gibson and Haywood Counties should monitor this storm closely.

LAT...LON 3579 8861 3557 8862 3549 8868 3543 8881
      3543 8918 3540 8919 3540 8941 3587 8933
      3598 8870 3582 8858
TIME...MOT...LOC 1707Z 188DEG 55KT 3564 8894

JOHNSON
Local storm report, Apr 30, 11:14 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1214 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 AM     TSTM WND DMG     5 WSW CORDOVA           35.12N 89.86W
04/30/2017                   SHELBY             TN   PUBLIC

            MULTIPLE POWERLINES AND POWERPOLES DOWN AT SHADY GROVE
            ROAD AND BRIERVIEW.

&&

AJC
Local storm report, Apr 30, 11:16 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
1216 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 AM     TSTM WND DMG     5 WSW CORDOVA           35.12N 89.86W
04/30/2017                   SHELBY             TN   PUBLIC

            MULTIPLE POWERLINES AND POWERPOLES DOWN AT SHADY GROVE
            ROAD AND BRIERVIEW. TIME IS RADAR ESTIMATED.

&&

AJC
Local storm report, Apr 30, 11:30 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1230 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     TSTM WND DMG     3 NNE BARTLETT          35.26N 89.81W
04/30/2017                   SHELBY             TN   PUBLIC

            LARGE TREE UPROOTED ON SHADOWLAWN DRIVE BETWEEN OLD
            BROWNSVILLE ROAD AND THE BARTLETT FRESHMAN ACADEMY.

&&

JOHNSON
Local storm report, Apr 30, 11:50 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1250 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 AM     TSTM WND DMG     COFFEEVILLE             33.98N 89.68W
04/30/2017                   YALOBUSHA          MS   BROADCAST MEDIA

            MULTIPLE TREES DOWN AND LOTS OF ROOF DAMAGE TO A HOUSE.
            TIME IS RADAR ESTIMATED.

&&

AJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Randolph

When
April 30, 12:00 PM CST to 11:59 PM CST
Where
Randolph County, 1.82 mi NNE of Elm Store to 4.05 mi NW of Noland
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.495, -91.221

Major flooding occurred along the Eleven Point River. State Highway 90 closed with flooding between Dalton and Ravenden Springs. Campgrounds along the river were impacted. Many roads in Randolph County were flooded. Extensive agricultural acreage inundated.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698105.